Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 424, NWS Norman, OK

June 14, 2001Kingfisher County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 14, 2001, 9:37 AM CDT for Kingfisher County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 2001, 9:37 AM CDT (14:37 UTC)
Expired
Jun 14, 2001, 10:00 AM CDT
In force
23 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kingfisher County, OK

The radar

The Vance AFB radar (KVNX), 87 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 2.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2808 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS54 KOUN 141437
SVROKC
OKC073-141500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
937 AM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGFISHER COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1000 AM CDT

* AT 937 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES SOUTHWEST OF DOVER...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE DOVER AND HENNESSEY

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3586 9815 3583 9770 3617 9767 3616 9801

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:00 AM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 14, 4:00 AM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT THU JUN 14 2001

A STRONG COLD FRONT JUST ENTERING THE NORTHWEST PART OF OUR FORECAST
AREA THIS MORNING WILL PRESS ON TO THE SOUTH AND EAST TODAY AND
TONIGHT.  AT THE SAME TIME...A STRONG UPPER WAVE TO OUR WEST WILL
APPROACH AND...AMONG OTHER THINGS...HAVE THE EFFECT OF REDUCING THE
STRONG CAP CURRENTLY OVER THE REGION.  MESOETA SUGGESTS THAT STORMS
COULD FORM AT ANY TIME...BUT WILL BE MOST LIKELY THIS AFTERNOON AND
EVENING OVER THE SOUTHEAST 2/3 OF OUR AREA.  THE STORMS SHOULD
PERSIST WELL INTO THE NIGHT IN OUR SOUTHEAST ZONES.

THE SPC SEVERE WEATHER RISK AREAS LOOK REASONABLE AND THE ZONE
FORECASTS WILL BE WORDED ACCORDINGLY.  HEAVY RAIN IS ALSO A CONCERN
IN THE SOUTHEAST...AND THIS WILL BE NOTED IN THE FORECAST FOR
TONIGHT.

THE DEW POINT AND WIND FORECASTS FOR TONIGHT ARE WILDLY DIFFERENT
BETWEEN THE AVN AND ETA MODELS.  THE AVN BRINGS THE DRY/COOL AIR
SURGING SOUTH ACROSS THE AREA...WHILE THE ETA SHOWS THE FLOW BEHIND
THE FRONT BECOMING VERY DISORGANIZED AND LIGHT...WITH DEW POINTS
BARELY DROPPING FROM DAYTIME PRE-FRONTAL VALUES.  HAVE OPTED TO
COMPROMISE SOMEWHAT BETWEEN THE TWO EXTREMES...MUCH LIKE THE NGM
VERSION.

THERE WILL BE A LINGERING CHANCE OF RAIN IN OUR SOUTHEAST ZONES ON
FRIDAY... THEN IT LOOKS LIKE DRY WEATHER WITH SLOWLY WARMING
TEMPERATURES ON INTO THE NEXT WEEK AS A LARGE UPPER RIDGE PARKS
ITSELF OVER THE REGION.

TGIF.

FCSTID = 23 = CMS

OKC   84  65  87  65 /  40  40  10   0
HBR   85  62  88  64 /  30  20   0   0
SPS   90  65  90  65 /  40  40  10   0
GAG   78  53  88  62 /  20  10   0   0
PNC   83  63  86  65 /  40  20   0   0
DUA   92  69  85  68 /  40  60  20  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 14, 7:00 AM CDT, 2 hours 37 minutes before
OKZ004>048-050>052-TXZ083>090-141500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU JUN 14 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS MUCH OF CENTRAL AND SOUTHERN OKLAHOMA...AND PORTIONS OF
WESTERN NORTH TEXAS. THE MODERATE RISK AREA IS GENERALLY EAST OF A
KNOX CITY TO ANADARKO TO STILLWATER LINE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WEST OF THE MODERATE RISK...AND EAST OF A QUANAH
TO MEDFORD LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...WITH TORNADOES ALSO POSSIBLE...MAINLY IN THE MODERATE RISK
AREA.

A COLD FRONT ACROSS WESTERN OKLAHOMA THIS MORNING WILL CONTINUE TO
MOVE SOUTHEASTWARD. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP IN
THE VICNITY OF THE FRONT AS IT MOVES THROUGH WESTERN OKLAHOMA AND
FAR WESTERN NORTH TEXAS THIS MORNING. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
THE FRONT...AIDED BY AN UNUSUALLY STRONG UPPER LEVEL SYSTEM MOVING
OUT OF THE ROCKIES IS EXPECTED TO REACH A CENTRAL OKLAHOMA TO
WESTERN NORTH TEXAS LINE BY AFTERNOON. TEMPERATURES WILL WARM INTO THE
80S AND 90S AHEAD OF THE FRONT WITH DEWPOINTS RANGING FROM THE UPPER
60S TO LOWER 70S. SEVERE THUNDERSTORM CHANCES WILL INCREASE DURING
THE AFTERNOON AS THE FRONT ENCOUNTERS THIS VERY UNSTABLE AIRMASS. IN
ADDITION TO THE INSTABILITY...STRENGTHENING WINDS IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE WILL HELP STORMS TO BECOME RAPIDLY
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

THE LATEST COMPUTER MODELS INDICATE THAT A SURFACE LOW WILL DEVELOP
BETWEEN WICHITA FALLS AND ABILENE DURING THE AFTERNOON. THIS WOULD
PLACE SOUTHERN OKLAHOMA...AND THE RED RIVER VALLEY AREA IN A
PARTICULARLY FAVORABLE LOCATION FOR SUPERCELLS...AND PERHAPS
TORNADOES.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE RISK
AREA.	..ESPECIALLY FROM WESTERN NORTH TEXAS INTO CENTRAL OKLAHOMA...
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY AND TONIGHT.

2/23

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:57 PM CDTSevere Thunderstorm WarningOUNJackson48 min
Jun 14, 11:20 AM CDTSevere Thunderstorm WarningOUNKay40 min
Jun 14, 12:25 PM CDTSevere Thunderstorm WarningOUNComanche65 min
Jun 14, 12:45 PM CDTSevere Thunderstorm WarningOUNCotton45 min
Jun 14, 1:28 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens62 min
Jun 14, 2:07 PM CDTSevere Thunderstorm WarningOUNCanadian38 min
Jun 14, 2:27 PM CDTSevere Thunderstorm WarningOUNJefferson63 min
Jun 14, 2:47 PM CDTSevere Thunderstorm WarningOUNLogan43 min
Jun 14, 2:52 PM CDTSevere Thunderstorm WarningOUNStephens38 min
Jun 14, 3:26 PM CDTSevere Thunderstorm WarningOUNJefferson49 min
Jun 14, 4:13 PM CDTSevere Thunderstorm WarningOUNCarter, Love62 min
Jun 14, 4:57 PM CDTSevere Thunderstorm WarningOUNMurray33 min
Jun 14, 5:22 PM CDTSevere Thunderstorm WarningOUNJohnston38 min
Jun 14, 5:44 PM CDTSevere Thunderstorm WarningOUNLove31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.